Difficulty with C.Diff: A Personal Account

As we transition into the colder weather, many people will get sick. Seasonally, the most likely cause of illness will be from the common cold or influenza (flu). Many will seek treatment, and request antibiotics. However, the cold and flu are caused by viruses, and antibiotics can do little to nothing in their treatment. Many people are not aware, that over-use of antibiotics can be harmful. Even when antibiotics are correctly taken to treat bacterial infections such as pneumonia or strep throat, there can be a down side to treatment. Such is the case with “Tiffany Lotus”(name has been changed due to sensitive nature of this condition), who after treatment with antibiotics for reoccurring Urinary Tract Infections developed C. Difficile Colitis.

Stacia (aliquot the science spot interviewer):  Infection with C.diff is opportunistic, meaning it occurs after there has been a disruption of the normal flora or microbiota of your gut. This could be a result of antibiotic use. Was your colonization subsequent to antibiotic treatment?

Tiffany L.: Yes

Stacia: C.diff is the leading cause of healthcare associated diarrhea and you work at a hospital. Do you know if your infection was acquired in the community or within a hospital setting?

Tiffany L.: I am not sure…because I had bouts of diarrhea before I started working there. I had my gallbladder removed due to having gallstones at the age of 25! They say chronic diarrhea is one of the complications of having the removal. Also, I was taking antibiotics off and on, regularly for recurring urinary tract infections.

Stacia: What were some of your symptoms before being diagnosed with C.diff?

Tiffany L.: Irritable Bowel Syndrome…after eating virtually anything…I’d have cramping and diarrhea, particularly in the mornings. Not eating or having an empty stomach would make it worse..like explosive diarrhea worse.

Also, vomiting and nausea. I felt nauseous all the time…sometimes I thought I was pregnant!

Stacia: How were you finally diagnosed?

Tiffany L.: I went to two different gastroenterologist. The first doctor did an endoscopy, but he never recommended a colonoscopy…because of the nausea…he thought it was acid reflux. So, he prescribed Prilosec…I later learned that taking Prilosec has a correlation with developing C.diff. He also said it wasn’t irritable bowel syndrome.

Another gastroenterologist put m on a high fiber diet, to rule out Celiac Disease and gluten intolerance.

Stacia: C. Diff is currently treated with the antibiotic Vancomycin or Metronidazole orally. What were you given?

Tiffany L.: Vancomycin…they wanted to give me Metronidazole…I think because its cheaper…but I can’t tolerate it..it makes me feel sick.

Stacia: Other non-antibiotic treatment methods are being used to restore the intestinal flora. You told me your doctor recommended a special diet. Tell me about that…

Tiffany L.: The diet consisted of oatmeal with certain fruit (apples, pears, strawberries, blueberries, or papaya)…eventually I was permitted half a banana…vegetables like broccoli, string beans, kale, spinach, and okra…for protein she recommended Lentils and sprouted mung-beans. NO MEAT, NO SUGARS, NO FATTY FOODS, NO CHEESE. A very small amount of fish was eventually allowed; to make it easier for me to adhere to the diet.

Mostly I had to eat yogurt EVERYDAY…at least one a day, but no more than two.

In all I lost 24 lb…she said being overweight makes it harder to fight off infection.

Stacia: Even with treatment, an estimated 15-35% of those treated for C.diff relapse. What was your outcome, and how are you feeling now?

Tiffany L.: I didn’t relapse and I feel much better…I still had loose stool in the beginning, but eventually that firmed up, but it’s still soft.

The nausea is gone, and I haven’t vomited at all…no cramping either.

Clostridium Difficile (C. Diff) is an opportunistic pathogen and the main cause of antibiotic associated diarrhea. C.Difficile is a gram-positive, anaerobic, spore-forming bacterium; making it resistant to amany cleaning agents and antimicrobials. This ability allows the pathogen to survive antibiotic administration better than other bacteria.

The human intestinal tract is made up of hundreds of different types of bacterial species. These bacterium aid in digestion, nutrient absorption, and immunity. They prevent colonization of the body by creating competitive niche that prevent the overgrowth of any one bacterium. In doing so they also prevent pathogenic organisms from taking rise and causing disease.

The majority of persons who suffer from C.diff infection have a history of antibiotic treatment – up to 8 weeks prior to infection – with most infections occurring in conjunction with antibiotic therapy. The mortality and morbidity (number of people who get sick or die) associated with C.diff has significantly increased in the last 15 years.

Transmitted via the fecal-oral pathway, ingestion of spores is required for infection. C.diff produces two toxins, which are responsible for its virulence (ability to enter the body and cause illness). Once in the gut, these toxins allow the bacteria to attach to the lining of the gut, where they secrete enzymes that degrade the intestinal lining. This leads to mild-moderate diarrhea (usually non-hemorrhagic), abdominal pain, and fever. Extreme cases result in fulminant life-threatening pseudomembranous colitis (inflammation of the colon).

The constituency of your intestinal flora is influenced by your diet, age, and immune system. Risk factors for infection are hospitalization, constipation, endoscopy, gastrostomy, colonoscopy, and the use of proton pump blockers like Prilosec, and antibiotic treatment with clindamycin, cephalosporins, penicillins, and fluoroquinolones.

Non-toxic C.diff strains have been isolated from humans and found existing in nature. They cause asymptomatic colonization (no illness). They constitute a possible non-antibiotic therapy for the treatment of C.diff; where antibiotic treatment has not been successful. They could potentially be used to develop a vaccine to prevent infection with pathogenic C.diff, as well as, to treat recurrent C.diff infections. This however is still under investigation. Currently fecal transplantation is the common non-antibiotic therapy used to treat resistant C.diff infections; by restoring the microbiota (intestinal bacterial diversity).

images-2.jpeg

 

Advertisements

One thought on “Difficulty with C.Diff: A Personal Account

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s